Duke Mathematical Journal

Heating of the Ahlfors-Beurling operator: weakly quasiregular maps on the plane are quasiregular

Stefanie Petermichl and Alexander Volberg

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish borderline regularity for solutions of the Beltrami equation $f\sb z-\mu f\sb {\overline {z}}=0$ on the plane, where $\mu$ is a bounded measurable function, $\parallel\mu\parallel\sb \infty=k<1$. What is the minimal requirement of the type $f\in W \sp {1,q}\sb {{\rm loc}}$ which guarantees that any solution of the Beltrami equation with any $\parallel\mu\parallel\sb \infty=k<1$ is a continuous function? A deep result of K. Astala says that $f\in W \sp {1,1+k+\varepsilon}\sb {{\rm loc}}$ suffices if $\varepsilon>0$. On the other hand, O. Lehto and T. Iwaniec showed that $q<1+k$ is not sufficient. In [2], the following question was asked: What happens for the borderline case $q=1+k$? We show that the solution is still always continuous and thus is a quasiregular map. Our method of proof is based on a sharp weighted estimate of the Ahlfors-Beurling operator. This estimate is based on a sharp weighted estimate of a certain dyadic singular integral operator and on using the heat extension of the Bellman function for the problem. The sharp weighted estimate of the dyadic operator is obtained by combining J. Garcia-Cuerva and J. Rubio de Francia's extrapolation technique and two-weight estimates for the [26].

Article information

Source
Duke Math. J. Volume 112, Number 2 (2002), 281-305.

Dates
First available in Project Euclid: 18 June 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1087575153

Mathematical Reviews number (MathSciNet)
MR1894362

Digital Object Identifier
doi:10.1215/S0012-9074-02-11223-X

Zentralblatt MATH identifier
1025.30018

Subjects
Primary: 42B20: Singular and oscillatory integrals (Calderón-Zygmund, etc.)
Secondary: 30C62: Quasiconformal mappings in the plane 35K05: Heat equation 42C15: General harmonic expansions, frames 47B35: Toeplitz operators, Hankel operators, Wiener-Hopf operators [See also 45P05, 47G10 for other integral operators; see also 32A25, 32M15] 47B38: Operators on function spaces (general)

Citation

Petermichl, Stefanie; Volberg, Alexander. Heating of the Ahlfors-Beurling operator: weakly quasiregular maps on the plane are quasiregular. Duke Math. J. 112 (2002), no. 2, 281--305. doi:10.1215/S0012-9074-02-11223-X. http://projecteuclid.org/euclid.dmj/1087575153.


Export citation

References

  • K. Astala, Area distortion of quasiconformal mappings, Acta Math. 173 (1994), 37--60.
  • K. Astala, T. Iwaniec, and E. Saksman, Beltrami operators, preprint, 1999.
  • A. Baernstein II and S. J. Montgomery-Smith, ``Some conjectures about integral means of $\partial f$ and $\overline\partial f$'' in Complex Analysis and Differential Equations (Uppsala, Sweden, 1999), ed. Ch. Kiselman, Acta. Univ. Upsaliensis Univ. C Organ. Hist. 64, Uppsala Univ. Press, Uppsala, Sweden, 1999, 92--109.
  • R. Bañuelos and A. Lindeman, A martingale study of the Beurling-Ahlfors transform in $\mathbbR^n$, J. Funct. Anal. 145 (1997), 224--265.
  • R. Bañuelos and G. Wang, Sharp inequalities for martingales with applications to the Beurling-Ahlfors and Riesz transforms, Duke Math. J. 80 (1995), 575--600.
  • B. V. Bojarski, Homeomorphic solutions of Beltrami systems (in Russian), Dokl. Akad. Nauk. SSSR (N.S.) 102 (1955), 661--664.
  • --. --. --. --., Generalized solutions of a system of differential equations of first order and of elliptic type with discontinuous coefficients, Mat. Sb. (N.S.) 85, no. 43 (1957), 451--503.
  • --. --. --. --., ``Quasiconformal mappings and general structure properties of systems of non linear equations elliptic in the sense of Lavrentiev'' in Convegno sulle Transformazioni Quasiconformie Questioni Connesse (Rome, 1974), Sympos. Math. 18, Academic Press, London, 1976, 485--499.
  • B. V. Bojarski and T. Iwaniec, Quasiconformal mappings and non-linear elliptic equations in two variables, I, II, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 473--484.
  • S. Buckley, Estimates for operator norms on weighted spaces and reverse Jensen inequalities, Trans. Amer. Math. Soc. 340 (1993), 253--272.
  • R. Fefferman, C. Kenig, and J. Pipher, The theory of weights and the Dirichlet problem for elliptic equations, Ann. of Math. (2) 134 (1991), 65--124.
  • J. Garcia-Cuerva and J. Rubio de Francia, Weighted Norm Inequalities And Related Topics, North-Holland Math. Stud. 116, North-Holland, Amsterdam, 1985.
  • F. W. Gehring, ``Open problems'' in Proceedings of the Romanian-Finnish Seminar on Teichmuller Spaces and Quasiconformal Mappings (Brasov, Romania), Acad. Soc. Rep. Romania, Bucharest, 1969, 306.
  • --. --. --. --., The $L^p$-integrability of the partial derivatives of a quasiconformal mapping, Acta Math. 130 (1973), 265--277.
  • --. --. --. --., ``Topics in quasiconformal mappings'' in Proceedings of the International Congress of Mathematicians (Berkeley, 1986), Vols. I, II, Amer. Math. Soc., Providence, 1987, 62--80.
  • F. W. Gehring and E. Reich, Area distortion under quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser A I No. 388 (1966), 1--15.
  • T. Iwaniec, Extremal inequalities in Sobolev spaces and quasiconformal mappings, Z. Anal. Anwendungen 1 (1982), 1--16.
  • --. --. --. --., The best constant in a BMO-inequality for the Beurling-Ahlfors transform, Michigan Math. J. 33 (1986), 387--394.
  • --. --. --. --., Hilbert transform in the complex plane and the area inequalities for certain quadratic differentials, Michigan Math. J. 34 (1987), 407--434.
  • --------, ``$L^p$-theory of quasiregular mappings'' in Quasiconformal Space Mappings, ed. Matti Vuorinen, Lecture Notes in Math. 1508, Springer, Berlin, 1992. \CMP1 187 088
  • T. Iwaniec and G. Martin, Quasiregular mappings in even dimensions, Acta Math. 170 (1993), 29--81.
  • --. --. --. --., Riesz transforms and related singular integrals, J. Reine Angew. Math. 473 (1996), 25--57.
  • O. Lehto, Remarks on the integrability of the derivatives of quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser. A I No. 371 (1965), 3--8.
  • --. --. --. --., ``Quasiconformal mappings and singular integrals'' in Convegno sulle Transformazioni Quasiconformi e Questioni Connesse (Rome, 1974), Sympos. Math. 18, Academic Press, London, 1976, 429--453.
  • O. Lehto and K. I. Virtanen, Quasiconformal Mappings in the Plane, 2d ed., Grundlehren Math. Wiss. 126, Springer, New York, 1973.
  • F. Nazarov, S. Treil, and A. Volberg, The Bellman functions and two-weight inequalities for Haar multipliers, J. Amer. Math. Soc. 12 (1999), 909--928.
  • F. Nazarov and A. Volberg, Heating of the Ahlfors-Beurling operator and the estimates of its norms, preprint, 2000, http://math.msu.edu/~volberg/papers/heating1/piminusone.html
  • S. Petermichl and J. Wittwer, A sharp estimate for the weighted Hilbert transform via Bellman functions, preprint, 2000, http://williams.edu/mathematics/jwittwer
  • E. Stein, Harmonic Analysis: Real-variable Methods, Orthogonality, And Oscillatory Integrals, Princeton Math. Ser. 43, Monogr. Harmon. Anal. 3, Princeton Univ. Press, Princeton, 1993.
  • G. Wang, Differential subordination and strong differential subordination for continuous-time martingales and related sharp inequalities, Ann. Probab. 23 (1995), 522--551.
  • J. Wittwer, A sharp estimate on the norm of the martingale transform, Math. Res. Lett. 7 (2000), 1--12.